Florida, 2011

Hail and Damaging Winds in Florida, June 14, 2011

June 14, 2011 · NWS JAX · 5 events in 2 counties and zones

Energy from a mid level short wave trough and the afternoon sea breezes and resultant outflows combined over an unstable air mass during the late afternoon across Gilchrist and Alachua counties to produce a long lived severe storm cluster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Energy from a mid level short wave trough and the afternoon sea breezes and resultant outflows combined over an unstable air mass during the late afternoon across Gilchrist and Alachua counties to produce a long lived severe storm cluster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 1:49 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 1:49 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT TUE JUN 14 2011

.SHORT TERM...VISIBLE SATELLITE AND RADAR IMAGERY SHOW SEVERAL SMOKE
PLUMES FAR SE GA AND NE FL WITH SMOKE SPREADING SEWD ACRS THE JAX
METRO AREA. MAY SEE ISOLD TSRA ALONG WEST COAST SEA BREEZE AS IT
PROGRESSES EWD LATE AFTN INTO EVNG. WILL SEE THREAT OF SCTD TSRA
NEXT FEW AFTNS ALONG SEA BREEZE INTERSECTION. TEMPS TO REMAIN ABOVE
NORMAL WITH HIGHEST MAX TEMP VALUES NEAR 100 DEG ACROSS SUWANNEE
VALLEY REGION OF NE FL INTO SCTRL GA.

.LONG TERM...SOME WEAKENING OF UPPER RIDGE WILL MEAN SLIGHT LOWERING
OF MAX TEMPS TOWARD END OF WEEK INTO WEEKEND...BUT REMAINING ABOVE
NORMAL. CONTINUED THREAT OF AFTN/EVNG SCT'D TSRA EACH DAY BUT
WIDESPREAD PCPN NOT EXPECTED...SO LEAVING POPS IN 20-30 RANGE.

&&

.AVIATION...VFR CONDITIONS EXPECTED...EXCEPT OCNL MVFR VSBYS DUE
TO SMOKE KJAX/KCRG. ISOLATED LATE DAY TSRA POSSIBLE NEAR GNV WITH
WEST COAST SEA BREEZE BOUNDARY...SO INCLUDED VCTS IN GNV TAF
DURING LATE AFTN HRS.

&&

.MARINE...MODEL GUID SHOWS WIND SURGES EACH EVENING FOR NEXT FEW
DAYS...OTHERWISE GENERALLY LIGHT WINDS AND LOW SEAS. VISIBLE
SATELLITE SHOWS BANDS OF SMOKE SPREADING OVER COASTAL WATERS FROM
SEVERAL INLAND FIRES.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES FOR INTERIOR NE FL THIS
AFTN. WILL ISSUE FIRE WEATHER WATCH FOR WED AFTN FOR ALL OF NE FL
EXCEPT FLAGLER AND ST. JOHNS COUNTIES FOR COMBINATION OF MIN RH'S
AT OR BELOW 35 PERCENT AND HIGH ERC/DISPERSION VALUES.  MIN RH'S
FCST TO BE SLIGHTLY HIGHER...UPR 30S-LWR 40S THU/FRI AFTNS
INTERIOR NE FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  97  71  97 /  10  20  20  30
SSI  77  91  77  90 /  20  20  20  20
JAX  71  96  72  95 /  20  20  20  20
SGJ  74  91  75  90 /  20  20  20  20
GNV  71  96  73  95 /  20  30  20  30
OCF  71  96  72  95 /  20  30  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     RED FLAG WARNING UNTIL 6 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

SANDRIK/WOLF/LETRO
Hazardous weather outlook, Jun 14, 8:03 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 AM EDT TUE JUN 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
903 AM EDT TUE JUN 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SMOKE FROM WILDFIRES WILL IMPACT AREAS GENERALLY NEAR AND EAST OF
HIGHWAY 301...

SMOKE FROM SEVERAL FIRES ACROSS THE AREA WILL BE BLOWN BY WEST TO
NORTHWEST WINDS INTO EASTERN AREAS FROM BRUNSWICK AND THE
JACKSONVILLE METRO AREA TO SAINT AUGUSTINE AND PALM COAST. RESIDENTS
WITH RESPIRATORY PROBLEMS SHOULD CONSIDER STAYING INDOORS AS MUCH AS
POSSIBLE.

HEAT INDICES WILL RISE TO OVER 100 DEGREES ACROSS MUCH OF THE AREA
THIS AFTERNOON. RESIDENTS SHOULD DRINK PLENTY OF FLUIDS IF OUTSIDE.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY FROM OCALA
TO PALM COAST AND THEN ALONG U.S. HIGHWAY 301 INTO THE SUWANNEE
VALLEY. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE IN INTERIOR AREAS.

THERE WILL BE AN ELEVATED FIRE DANGER THIS AFTERNOON FOR PORTIONS OF
INTERIOR NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. MOST
STORMS WILL DEVELOP IN RESPONSE TO AFTERNOON SEABREEZES. HOWEVER...
WEAK ATMOSPHERIC DISTURBANCES MAY INCREASE CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK/CARROLL

In the hours before

Special weather statement, Jun 14, 2:30 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT TUE JUN 14 2011

FLZ040-142015-
MARION-
330 PM EDT TUE JUN 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF ROMEO...OR 9 MILES
SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...RAINBOW LAKES
ESTATES AND DUNNELLON THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2905 8248 2904 8250 2904 8253 2906 8255
      2921 8254 2922 8253 2923 8240 2909 8224
      2901 8241
TIME...MOT...LOC 1930Z 301DEG 6KT 2926 8254

ENYEDI
Special weather statement, Jun 14, 2:56 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT TUE JUN 14 2011

FLZ024-025-033-GAZ153-154-165-166-150200-
CAMDEN (COASTAL)-CAMDEN (INLAND)-DUVAL-GLYNN (COASTAL)-
GLYNN (INLAND)-NASSAU-ST JOHNS-
356 PM EDT TUE JUN 14 2011

...SMOKE WILL CONTINUE TO IMPACT THE JACKSONVILLE METRO AREA
THROUGH THE EVENING...

SMOKE FROM THE HONEY PRAIRIE COMPLEX WILDFIRES IN CHARLTON COUNTY
GEORGIA WILL SPREAD SOUTHEASTWARD ACROSS CALLAHAN...JACKSONVILLE
AND SAINT AUGUSTINE THIS AFTERNOON AND EVENING. VISIBILITIES WILL
RANGE FROM 1 TO 3 MILES.

PEOPLE SHOULD LIMIT THEIR EXPOSURE TO THE SMOKE...ESPECIALLY
THOSE WITH RESPIRATORY AILMENTS...THE ELDERLY...AND THE VERY
YOUNG.

ENYEDI
Special weather statement, Jun 14, 2:59 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT TUE JUN 14 2011

FLZ040-142045-
MARION-
359 PM EDT TUE JUN 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
ROMEO TO 6 MILES SOUTHWEST OF SUMMERFIELD...MOVING SOUTHEAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SANTOS...ROMEO...BELLEVIEW...SUMMERFIELD...LAKE WEIR...OCKLAWAHA...
WEIRSDALE...RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 445 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8231 2901 8240 2901 8242 2905 8248
      2904 8250 2905 8254 2921 8254 2922 8241
      2925 8240 2896 8176 2895 8185
TIME...MOT...LOC 1959Z 321DEG 6KT 2922 8251 2897 8212

ENYEDI
Special weather statement, Jun 14, 3:42 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT TUE JUN 14 2011

FLZ021-035-036-142145-
ALACHUA-GILCHRIST-SUWANNEE-
442 PM EDT TUE JUN 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA...GILCHRIST AND SOUTHEASTERN SUWANNEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF BRANFORD TO 3 MILES NORTHEAST OF BELL...MOVING SOUTHEAST AT
30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HILDRETH...NEWBERRY...BELL...TRENTON AND ARCHER THROUGH 545 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3004 8290 2995 8279 2986 8273 2981 8262
      2948 8248 2947 8255 2953 8256 2953 8265
      2956 8267 2959 8297 2963 8298 2981 8294
      2983 8290 2988 8288 2990 8292 2995 8293
      2996 8296 3001 8298
TIME...MOT...LOC 2042Z 329DEG 25KT 2989 8293 2975 8280

ENYEDI
Special weather statement, Jun 14, 3:44 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT TUE JUN 14 2011

FLZ040-142130-
MARION-
444 PM EDT TUE JUN 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF SUMMERFIELD...OR 5
MILES WEST OF THE VILLAGES...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...LAKE WEIR
AND WEIRSDALE THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8220 2904 8199 2896 8182 2895 8185
      2895 8218
TIME...MOT...LOC 2045Z 292DEG 7KT 2894 8202

ENYEDI
Special weather statement, Jun 14, 3:52 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT TUE JUN 14 2011

FLZ036-040-142130-
ALACHUA-MARION-
452 PM EDT TUE JUN 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ALACHUA AND NORTHWESTERN MARION COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES EAST OF ARCHER...OR 11 MILES SOUTHWEST
OF GAINESVILLE...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND ARCHER...FLEMINGTON...ROMEO...REDDICK
AND LOWELL THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2922 8248 2922 8241 2948 8241 2948 8255
      2959 8257 2961 8237 2924 8211 2918 8247
TIME...MOT...LOC 2052Z 338DEG 16KT 2952 8241

ENYEDI

The radar

The Jacksonville radar (KJAX), 131 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
June 14, 4:16 PM EST
Where
Gilchrist County, 4.57 mi SE of Williford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.730, -82.750

Trees and power lines were blown down near the intersection of SE County Road 232 and State Road 47.

Thunderstorm Wind, Gilchrist

When
June 14, 4:25 PM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.760, -82.860

Trees were blown down along Highway 129 in Bell. The time of the event was based on radar imagery.

Hail, Gilchrist

When
June 14, 4:52 PM EST
Where
Gilchrist County, 0.69 mi S of Trenton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.610, -82.820

Hail quarter to pellet size was reported in Trenton.

Thunderstorm Wind, Gilchrist

When
June 14, 4:52 PM EST
Where
Gilchrist County, 0.69 mi S of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.610, -82.820

Trenton had trees blown down along Highway 129.

Hail, Alachua

When
June 14, 7:28 PM EST
Where
Alachua County, 0.6 mi E of Santa Fe
Measured
0.88 in hail
Reported by
Public
Coordinates
29.880, -82.420

Nickel size hail was observed north of La Crosse on State Route 121.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304226, 304229, 304225, 304228, 305446.